Alabama, 2003Damaging Wind in Alabama, July 10, 2003
July 10, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM CST, 53 minutes earlier.
Area forecast discussion, Jul 10, 2:00 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT THU JUL 10 2003
CURRENTLY HAVE A SEVERE THUNDERSTORM WATCH FOR THE NORTHERN HALF
OF ALABAMA UNTIL 5 PM CDT. WE WERE ABLE TO OVERCOME ANY CONVECTIVE
INHIBITION LOOKING AT THE CURRENT RADAR. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE POPPED ALONG AN OLD OUTFLOW BOUNDARY JUST AHEAD OF
A MVC ASSOCIATED WITH A PRE-FRONTAL TROUGH. A VERY UNSTABLE
ATMOSPHERE IS IN PLACE WITH DEWPOINTS WELL INTO THE 70S. IN FACT AT
19Z...A 76F DEWPOINT WAS OBSERVED AT BHM. SO NEEDLESS TO SAY WE ARE
IN A JUICY ATMOSPHERE WITH CAPES WELL INTO THE 3000S AND LI/S AROUND
-6 OR SO. HOWEVER SOUNDINGS STILL CONTINUE TO SHOW PW/S OVER 2.00
INCHES FOR 12Z AND 18Z AT BMX. SOME STORMS MAY GET STRONG WITH
STRONG GUSTY WINDS, FREQUENT LIGHTNING, AND BRIEF HEAVY RAINFALL. A
FEW STORMS MAY REACH THE SEVERE LIMITS BUT THINKING IS THAT ISOLATED
WIND DAMAGE WILL BE THE BIGGEST THREAT AS FAR AS SEVERE WEATHER IS
CONCERNED. WILL GO WITH LIKELY POPS TO THE NORTH AND CHANCE FOR THE
SOUTH TONIGHT.
BIG QUESTION FOR THIS FORECAST PERIOD IS WHEN AND WHERE FRONTAL
PLACEMENT WILL BE DURING THE NEXT 48 HOURS. IT IS EVIDENT THAT THE
GFS HAS BEEN VERY CONSISTENT WITH PUSHING THE FRONT THROUGH OUR
CWA. WITH NO REAL FORCING AND CONTINUED UPPER LEVEL WESTERLY FLOW...
THIS FRONT WILL HAVE A HARD TIME FOR SURE. HENCE IT MUST BE
REITERATED THAT IT IS ALABAMA AND IT IS JULY. THE UPPER LEVEL HIGH
WILL CONTINUE TO WEAKEN OVER THE GULF BUT STILL THINK THAT THE FRONT
WILL GET HUNG UP SOMEWHERE AROUND THE TENNESSEE VALLEY REGARDLESS. A
REINFORCING UPPER LEVEL TROUGH WILL TRY TO PUNCH THROUGH LATE
SATURDAY INTO SUNDAY. WE WILL HAVE TO WAIT AND SEE ABOUT THE
PUNCHING THROUGH PART. WILL KEEP CHANCE POPS FOR FRIDAY FOR ALL
AREAS. WITH THE FRONT SO CLOSE TO THE CWA ON SATURDAY AND SUNDAY...IT
WILL BE HARD NOT TO CONTINUE POPS FOR BOTH DAYS.
FOR THE EXTENDED...NO DRASTIC CHANGES PLANNED. LOOKS LIKE WE RETURN
INTO THAT SAME OLE SUMMERTIME PATTERN WHERE DIURNAL HEATING RULES
THE AFTERNOON. WILL CONTINUE TO KEEP A CHANCE FOR POPS MONDAY
THROUGH THURSDAY.
PRELIMINARY NUMBERS...
BHM 72 88 68 89 69/ 60 50 20 30 20
MGM 73 91 71 91 71/ 30 50 20 30 20
.BHM....
KH/99
Hazardous weather outlook, Jul 10, 12:16 PM CST, 2 hours 37 minutes before
ALZ011>015-017>050-102000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
116 PM CDT THU JUL 10 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT AND
THEN STALL ON FRIDAY. A FEW STRONG THUNDERSTORMS MAY DEVELOPED
ACROSS THE AREA THIS AFTERNOON AND TONIGHT OUT AHEAD OF THE FRONT.
MOST LOCATIONS ACROSS THE FORECAST AREA WILL HAVE THE POTENTIAL TO
SEE STRONG TO POTENTIALLY SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS FROM ANY STORMS THAT MOVE THROUGH WILL
BE STRONG WINDS...HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINS.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
DESPITE THE FRONT WEAKENING OR DISSIPATING ON FRIDAY...A FEW STRONG
THUNDERSTORMS MAY DEVELOP...ESPECIALLY ACROSS SOUTHERN LOCATIONS.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON.
In the hours before
Special weather statement, Jul 10, 1:08 PM CST, 1 hour 45 minutes before
ALZ023-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU JUL 10 2003
.A THUNDERSTORM ADVISORY IS IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
245 PM CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BROOKWOOD...MOVING EAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KELLERMAN...BROOKWOOD
AND VANCE THROUGH 245 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3331 8738 3306 8737 3326 8708 3343 8727
Special weather statement, Jul 10, 2:34 PM CST, 19 minutes before
ALZ026-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
334 PM CDT THU JUL 10 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR ST. CLAIR COUNTY UNTIL 400 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES NORTHWEST OF PELL CITY...MOVING EAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PELL CITY AND RAGLAND
THROUGH 400 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3381 8633 3344 8641 3350 8628 3384 8607
Thunderstorm Wind, Talladega
- When
- July 10, 2:53 PM CST
- Where
- Talladega County, Talladega
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $16,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.433, -86.100
Several trees and power lines were blown down across the city of Talladega. One large tree temporarily blocked train tracks.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, July 10, 20033 deaths · $269,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in West Virginia, July 10, 20036 injured · $2.7 million · F2 · 19 events
- Flash Flooding and Flooding in Ohio, July 10, 2003$859,000 · 50 kt wind · 13 events
- Flash Flooding and Damaging Winds in Ohio, July 10, 2003$225,000 · 60 kt wind · 4 events
- Tornadoes and Flash Flooding in Virginia, July 10, 2003$13,000 · F1 · 24 events
- Flash Flood in West Virginia, July 10, 2003$80,000 · 1 event
- Tornado and Damaging Winds in Ohio, July 10, 2003$44,000 · F0 · 5 events
- Damaging Winds in Kentucky, July 10, 2003$30,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, July 10, 2003$30,000 · 61 kt wind · 1 event
- Lightning Strike in South Carolina, July 10, 2003$30,000 · 1 event
- Flash Flood and Flood in Indiana, July 10, 2003$20,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 10, 2003$20,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376313.